Arkansas, 2013

Hail and Damaging Winds in Arkansas, July 14, 2013

July 14, 2013 · NWS LZK · 7 events in 5 counties and zones

An upper level low pressure system, moving from east to west across the area, caused a few severe thunderstorms to develop on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An upper level low pressure system, moving from east to west across the area, caused a few severe thunderstorms to develop on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 14, 2:17 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 14, 2:17 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
317 PM CDT SUN JUL 14 2013

.AVIATION...
SCATTERED CUMULUS WILL BE NOTED THIS AFTERNOON FROM 4000 TO 5000
FEET. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE POPPING UP
IN THE EASTERN HALF OF ARKANSAS.

OVERNIGHT...ISOLATED STORMS WILL REMAIN POSSIBLE ACROSS MUCH OF THE
REGION WITH MAINLY VFR CONDITIONS. AFTER MIDNIGHT/MONDAY
MORNING...SOME LOW CLOUDS/PATCHY FOG ARE EXPECTED TO
DEVELOP...CREATING MVFR CONDITIONS.

ANY LOW CLOUDS/FOG WILL LIFT BY 15Z/16Z OR SO MONDAY...WITH VFR
CONDITIONS RETURNING.

WINDS WILL VARY FROM NORTHEAST TO SOUTHEAST AT 8 TO 14 MPH THIS
AFTERNOON...WITH SOME GUSTS FROM 16 TO 20 MPH. WINDS TONIGHT WILL BE
NORTHEAST TO SOUTHEAST AT 3 TO 7 MPH...AND SOUTHEAST AT 6 TO 12 MPH
MONDAY MORNING. (46)
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
UPPER LOW PRESSURE HAS MOVED INTO NORTHEAST OKLAHOMA. THIS LOW WILL
MOVE WEST THROUGH OKLAHOMA TONIGHT AND AN UPPER RIDGE WILL MOVE INTO
THE OHIO RIVER VALLEY MONDAY. THIS WILL RESULT IN A SOUTHEAST FLOW
FOR ARKANSAS THROUGH WEDNESDAY.

CLOUD COVER KEPT TEMPERATURES DOWN IN THE WESTERN PART OF ARKANSAS
TODAY. THESE CLOUDS HAVE BEEN DISSIPATING DURING THE AFTERNOON AND
CLOUDS ARE INCREASING IN THE EAST. SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPED IN EASTERN ARKANSAS AND WILL SPREAD WESTWARD
THROUGH THE EVENING.

AS THE UPPER LOW MOVES SLOWLY WEST INTO THE DESERT SOUTHWEST IT WILL
TAKE THE MOISTURE FLOW WITH IT. WILL KEEP CHANCES OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY. BY WEDNESDAY THE HIGH
PRESSURE WILL BE IN CONTROL AND SHOULD CUT OFF ANY RAIN CHANCES. THE
HIGH WILL ALSO BRING WARMER TEMPERATURES TUESDAY AND WEDNESDAY.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY
THE EXTENDED PERIOD WILL BE DOMINATED BY A LARGE AREA OF HIGH
PRESSURE FROM CALIFORNIA THROUGH THE CENTRAL ROCKIES...CENTRAL AND
SOUTHERN PLAINS AND THE SOUTHEAST UNITED STATES. THIS WILL YIELD
NEAR NORMAL TEMPERATURES AROUND HERE...WITH ONLY ISOLATED
THUNDERSTORMS DURING THE HEAT OF THE AFTERNOON/EVENING. THIS WILL
OFFER LITTLE DROUGHT RELIEF.

FOCUSING ON THE POSITIVE...IT APPEARS THAT THE EASTERN PORTION OF
THE HIGH WILL BREAK DOWN LATE IN THE PERIOD...WITH THE HIGH
STRENGTHENING OVER THE WESTERN STATES. CLOCKWISE FLOW AROUND THE
HIGH WILL CREATE A NORTHWEST WIND FLOW ALOFT...WHICH WILL DRIVE A
COLD FRONT TOWARD ARKANSAS. THE FRONT WILL NOT ARRIVE UNTIL AFTER
THE PERIOD IS OVER...BUT THERE IS A POTENTIAL OF RAIN WITH THE FRONT
FOLLOWED BY COOLER TEMPERATURES. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     67  87  69  90 /  30  30  20  20
CAMDEN AR         68  91  70  92 /  30  30  30  30
HARRISON AR       64  87  68  89 /  20  30  30  20
HOT SPRINGS AR    70  90  71  92 /  30  30  30  30
LITTLE ROCK   AR  70  90  71  92 /  30  30  30  20
MONTICELLO AR     69  91  70  92 /  30  30  30  30
MOUNT IDA AR      67  90  71  91 /  30  30  30  30
MOUNTAIN HOME AR  65  87  68  89 /  20  30  20  20
NEWPORT AR        68  88  69  91 /  30  30  10  20
PINE BLUFF AR     70  90  70  92 /  30  30  30  30
RUSSELLVILLE AR   68  89  70  90 /  20  30  30  30
SEARCY AR         68  89  70  91 /  30  30  20  20
STUTTGART AR      70  90  71  92 /  30  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...51 / LONG TERM...46
Hazardous weather outlook, Jul 14, 2:25 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT SUN JUL 14 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
325 PM CDT SUN JUL 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
STATE...AS AN UPPER LEVEL LOW PRESSURE MOVES WEST ACROSS THE REGION.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...STRONG GUSTY WINDS
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE ANY STORM
DEVELOPS. MUCH OF THE ACTIVITY WILL DISSIPATE WITH SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Jul 14, 1:50 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT SUN JUL 14 2013

ARZ063-064-068-069-142020-
BRADLEY AR-CLEVELAND AR-DREW AR-LINCOLN AR-
250 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN...
NORTHWESTERN DREW...SOUTHEASTERN CLEVELAND AND NORTHEASTERN BRADLEY
COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF WILMAR...OR 6 MILES WEST OF
MONTICELLO...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...             WILMAR...             WEEKS...
  PLANTERSVILLE...      LAKE MONTICELLO...    HERBINE...
  GREEN HILL...         BRANDON...            RYE...
  ROCK SPRINGS...       PANSY...              ORLANDO...
  CORNERVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3371 9226 3390 9191 3359 9178 3350 9197
TIME...MOT...LOC 1951Z 141DEG 17KT 3362 9192

225
Special weather statement, Jul 14, 2:22 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
322 PM CDT SUN JUL 14 2013

ARZ014-016-024-025-033-142105-
CLEBURNE AR-INDEPENDENCE AR-JACKSON AR-STONE AR-WHITE AR-
322 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE...SOUTHEASTERN
STONE...EXTREME WESTERN JACKSON...WESTERN INDEPENDENCE AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 400 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANT PLAINS...OR 16 MILES SOUTH OF
BATESVILLE...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BATESVILLE...         SALADO...             PLEASANT PLAINS...
  MOOREFIELD...         CONCORD...            ROSIE...
  ROOSEVELT...          PFEIFFER...           MARCELLA...
  LOCUST GROVE...       JAMES...              HUTCHINSON...
  HUFF...               GRAY...               GAINESBORO...
  DESHA...              BETHESDA...           ALMOND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3579 9196 3592 9153 3553 9148 3547 9169
TIME...MOT...LOC 2022Z 165DEG 22KT 3555 9161

225

The radar

The Little Rock radar (KLZK), 118 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Independence

When
July 14, 2:49 PM CST to 2:53 PM CST
Where
Independence County, Batesville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.770, -91.650

Power lines were knocked down and power poles were snapped, causing power to be lost to a significant part of Batesville.

Hail, Independence

When
July 14, 2:49 PM CST to 2:53 PM CST
Where
Independence County, Batesville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.770, -91.650

Hail ranging from nickel to golf ball size fell.

Funnel Cloud, Lonoke

When
July 14, 2:50 PM CST
Where
Lonoke County, 3 mi SW of Humnoke
Reported by
Social Media
Coordinates
34.499, -91.807

A funnel cloud was photographed near Humnoke.

Funnel Cloud, Independence

When
July 14, 3:00 PM CST
Where
Independence County, Oil Trough
Reported by
Social Media
Coordinates
35.630, -91.470

There were several reports of a funnel cloud near Oil Trough.

Hail, Dallas

When
July 14, 4:05 PM CST
Where
Dallas County, 2 mi SW of Willow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.109, -92.775

Hail, Garland

When
July 14, 5:15 PM CST
Where
Garland County, Lake Hamilton
Measured
1 in hail
Reported by
Social Media
Coordinates
34.420, -93.100

Thunderstorm Wind, Yell

When
July 14, 11:05 PM CST
Where
Yell County, 0.24 mi SW of Ola
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.028, -93.224

Part of a roof was torn off, and trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452781, 452782, 452785, 452786, 452783, 452784, 458750.